Oregon, 2005

Flood in Oregon, May 6, 2005

May 6, 2005 · NWS PDT · 1 event in 1 county or zone

Heavy rain combined with a plugged culvert led to flooding on a bridge at Minam, with rocks piling up on the bridge as well. 23 inches of rain from 7 pm on the 5th to 11 am on the 6th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Heavy rain combined with a plugged culvert led to flooding on a bridge at Minam, with rocks piling up on the bridge as well. A nearby weather station at Point Prominence recorded 1.23 inches of rain from 7 pm on the 5th to 11 am on the 6th. Minam Lodge received about .7 inches of precipitation during this same period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 6, 3:05 AM PST, 1 hour 55 minutes earlier.

Area forecast discussion, May 6, 3:05 AM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO 1ST PARAGRAPH
NATIONAL WEATHER SERVICE PENDLETON OR
405 AM PDT FRI MAY 6 2005

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT. A COMPLEX PATTERN HAS SET
UP OVER WESTERN CANADA AND THE WESTERN U.S.  WASHINGTON AND OREGON
ARE BETWEEN TWO MAIN LOW PRESSURE SYSTEMS...ONE OVER CENTRAL B.C.
AND ANOTHER OVER SOUTHERN CALIFORNIA.  THIS HAS RESULTED IN A STRONG
SPLIT FLOW WHICH WILL KEEP MOST OF OUR EASTERN WASHINGTON ZONES
DRY.  HOWEVER...A DEFORMATION BAND HAS DEVELOPED OVER EASTERN OREGON
AND CURRENT METAR AND RAWS DATA OVER SOUTHEAST OREGON ARE INDICATING
MODERATE TO HEAVY RAIN WITH RATES OF AROUND 0.1-0.2 OF AN INCH PER
HOUR.  ELK CREEK IN BAKER COUNTY HAS MEASURED 0.88 IN THE LAST 6
HOURS.  THE DEFORMATION BAND WILL SPREAD MOISTURE A LITTLE FARTHER
WEST WITH WIDESPREAD SHOWERS THROUGHOUT OUR EASTERN MOUNTAINS AND
SCATTERED SHOWERS ALONG THE BLUE MOUNTAIN FOOTHILLS AND CENTRAL
OREGON THE REMAINDER OF TODAY.  NO FLOODING IS EXPECTED BUT LOCALLY
HEAVY RAIN IS LIKELY OVER THE EASTERN MOUNTAINS. WEAK HIGH
PRESSURE AND A DRIER NW FLOW ALOFT WILL PUSH THE DEFORMATION BAND
EASTWARD TONIGHT WITH PRECIPITATION TAPERING OFF TONIGHT AND DRY
CONDITIONS ON SATURDAY.  HIGH PRESSURE BUILDING BEHIND THE TROUGH
WILL RESULT IN BREEZY/WINDY CONDITIONS THIS AFTERNOON AND
EVENING...MAINLY IN THE KITTITAS VALLEY AND THE EASTERN COLUMBIA
GORGE.  ANOTHER DEEP LOW PRESSURE SYSTEM WILL DEVELOP OFFSHORE ON
SUNDAY.  THE ASSOCIATED TROUGH WILL TAKE ON A SLIGHT NEGATIVE TILT
AS IT APPROACHES THE COAST SUNDAY NIGHT.  THUS...ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY NIGHT.
SMITH

.LONG TERM...MONDAY THROUGH THURSDAY...MODELS ARE IN GENERALLY GOOD
AGREEMENT IN BRINGING AN UPPER LEVEL LOW SYSTEM INTO NORTHERN
CALIFORNIA ON MONDAY AND HAVING IT MOVE TO THE UTAH - IDAHO BORDER
BY TUESDAY AFTERNOON. THIS WILL LEAD TO INCREASED SHOWER ACTIVITY
ALONG WITH A CHANCE OF THUNDERSTORMS ON MONDAY. PRECIPITATION AND
CLOUDINESS WILL GRADUALLY TAPER OFF THROUGH TUESDAY NIGHT AS WRAP
AROUND MOISTURE MOVES FURTHER TO THE EAST. WEDNESDAY AND THURSDAY
WILL SEE A UPPER LEVEL RIDGE BUILDING IN FOR A WARMER AND DRIER
RESPITE FROM THE RECENT UNSETTLED WEATHER.  PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  65  47  67  43 /  40  20  10  10
ALW  68  48  69  44 /  40  20  10  10
PSC  74  49  74  45 /  20   0  10  10
YKM  73  44  73  47 /  10   0  10  20
HRI  70  50  71  45 /  20   0  10  10
ELN  67  48  68  39 /  10   0  10  20
RDM  63  34  63  43 /  30  10  10  40
LGD  63  44  64  40 /  70  30  10  20
5J0  61  39  64  38 /  60  30  10  20
DLS  65  51  69  44 /  10   0  10  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/86
Hazardous weather outlook, May 6, 4:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT FRI MAY 6 2005

WAZ024>030-ORZ041>050-071145-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
500 AM PDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY

HEAVY RAIN
     NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY

THUNDERSTORMS
     WALLOWA COUNTY

A STATIONARY BAND OF PRECIPITATION OVER THE CENTRAL AND EASTERN
OREGON MOUNTAINS AND OVER EXTREME SOUTHEAST WASHINGTON WILL RESULT
IN NUMEROUS SHOWERS. SOME SHOWERS WILL PRODUCE MODERATE TO HEAVY
RAIN. THE HEAVIEST RAINFALL IS EXPECTED OVER THE WALLOWA
MOUNTAINS...THE JOHN DAY BASIN AND THE JOHN DAY-OCHOCO
HIGHLANDS...AND THE BLUE MOUNTAINS.  HOWEVER...FLOODING IS NOT
EXPECTED.  A FEW THUNDERSTORMS WILL DEVELOP OVER WALLOWA COUNTY
TODAY.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY

THUNDERSTORMS SUNDAY
     EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

THUNDERSTORMS MONDAY
     EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

PRECIPITATION WILL TAPER OFF TONIGHT...AND DRY CONDITIONS ARE
EXPECTED ON SATURDAY.  A DEEP LOW PRESSURE SYSTEM WILL DEVELOP OFF
THE COAST SUNDAY AND MOVE INLAND SUNDAY NIGHT AND MONDAY.  ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS ARE FORECAST FOR SUNDAY AND
MONDAY.  DRIER AND MORE STABLE CONDITION WILL RETURN BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY DUE TO ISOLATED
THUNDERSTORMS IN WALLOWA COUNTY AND ISOLATED HEAVY RAIN SHOWERS OVER
THE CENTRAL AND EASTERN MOUNTAINS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wallowa County

When
May 6, 5:00 AM PST to 9:00 AM PST
Where
Wallowa County forecast zone
Reported by
NEWSPAPER
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451697.